Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 19, NWS Wilmington, NC

July 17, 2025New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina

NWS Wilmington, NC issued this beach hazards statement at Jul 17, 2025, 3:41 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, South Carolina. It took effect at Jul 17, 2025, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2025, 3:41 AM EDT (07:41 UTC)
In effect from
Jul 17, 2025, 6:00 AM EDT
Expired
Jul 17, 2025, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC

The radar

The Wilmington radar (KLTX), 9 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WHUS42 KILM 170741
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
341 AM EDT Thu Jul 17 2025

NCZ106-108-SCZ056-180000-
/O.NEW.KILM.BH.S.0019.250717T1000Z-250718T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
341 AM EDT Thu Jul 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Georgetown County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
1 follow-up statement
264 
WHUS42 KILM 172346
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
746 PM EDT Thu Jul 17 2025

NCZ106-108-SCZ056-180100-
/O.EXP.KILM.BH.S.0019.000000T0000Z-250718T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
746 PM EDT Thu Jul 17 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

LEW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 17, 2:46 AM EDT, 55 minutes earlier.

Area forecast discussion, Jul 17, 2:46 AM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
246 AM EDT Thu Jul 17 2025

.SYNOPSIS...
Bermuda High Pressure will remain off the coast through this
weekend. Temperatures will increase with a dangerous
combination of heat and humidity developing Friday through the
weekend. Widely scattered thunderstorms are possible through
Sunday with more widespread coverage by early next week as a
front drops south into the Carolinas.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure aloft over the western Atlantic will gradually drift
westward toward the southeastern US coast today and attempt to limit
widespread convection. Low level moisture advection out of the south
will maintain isolated to widely scattered showers this afternoon,
but these will be focused along an early afternoon sea breeze and
afternoon Piedmont trough. Disruption of the pressure gradient will
occur today as a cold front approaches the Mid-Atlantic states.
Southerly winds turn toward the SW late in the day, establishing the
Piedmont trough as the primary convective generation mechanism. This
slight veering of the wind will also set the stage for warmer
temperatures this weekend.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Increasing chance for dangerous heat Fri through the weekend.
Mid to upper ridge will be sprawled across the Southeast Fri
through Sat. Should see heights as high as 596 dam on Fri with
decent westerly flow above the sfc producing dangerous heat.
Models continue to show shortwave riding over the ridge into Fri
night over the NC/VA border area which could generate a bit
more convection to the north, but for our area, expect increased
subsidence and dry air aloft keeping limited convection across
the local forecast area. The ridge gets suppressed a bit to the
south and west on Sat and Sun which could lead to a bit of
shortwave energy to reach closer to the area. The SW to W flow
should steer any storms or debris clouds toward the coast and
should keep sea breeze pinned closer to the coast. Overall,
expect very hot and humid weather with better chc of convection
Sat and Sun, especially over northern tier of local area and to
the north. Highs will be in the mid 90s and will combine with
high humidity to produce heat indices likely reaching Heat
Advisory thresholds with Heat Warning possible in places Fri
through Sun.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Mid to upper trough should push frontal boundary south into the
Carolinas Sun night into Mon with possibly a low developing
along the boundary Mon into Tues. Looks like best chc of pcp
will be Mon as that frontal boundary drops south. By Tues the
best convection will shift southward over SC with high pressure
pushing in from the north. The mid to upper ridge starts
building up the Mississippi Valley Tues and builds eastward into
the Carolinas through midweek. This should lead to decreasing
chc of convection and warming again. Overall, temps will be
modified by clouds and pcp on Mon and closer to normal on Tues,
but should increase again through midweek as ridge builds back
in.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Few changes from the previous 00Z issuance. Winds remain active
overnight and should preclude any fog development. Moist
onshore flow will generate periodic MVFR CIGs for coastal
terminals. A few showers and storms are possible this afternoon,
but these should largely be isolated given a building high
overhead. FLO/LBT maintain a PROB30 (this indicates that chances
a little higher than current thinking) for convective
initiation along the Piedmont trough. S winds turn SW during the
afternoon with afternoon gusts up to 20 knots, especially near
the coast.

Extended Outlook... Isolated showers and thunderstorms may bring
brief MVFR ceiling and visibility impacts Friday through Sunday,
mainly the afternoon and early evening hours. Coverage may increase
Monday as a frontal boundary approaches from the north.

&&

.MARINE...
Through tonight...Southerly flow today will veer during the
afternoon as a cold front pushes through the Mid-Atlantic
states. Some enhancement is expected near the sea breeze with
winds up to around 15 knots. Waves around 3-4 feet, primarily
wind-driven by diurnal circulations, with periods around 6 to 7
seconds. Showers and storms will continue to be isolated
overnight.

Friday through Monday...
Bermuda high and front pushing down into NC from the Mid
Atlantic will produce a SW to W flow across the waters Fri into
the weekend. As this boundary drops south and the high weakens,
winds will diminish closer to 10 kts or less through the
weekend into early next week. Winds should back each aftn in sea
breeze and spike up with seas generally 3 to 4 ft dropping to 2
to 3 ft over the weekend as winds drop. A longer period, around
8 second, swell will mix in.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...21
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...21
MARINE...RGZ/21
Hazardous weather outlook, Jul 17, 1:37 AM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
137 AM EDT Thu Jul 17 2025

NCZ106-108-110-SCZ054-056-180545-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
137 AM EDT Thu Jul 17 2025

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A moderate risk of rip currents may continue into the weekend,
particularly for the south-facing beaches. In addition, Heat
Advisories are possible through Monday. Hot temperatures and high
humidity could push heat indices over 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
180545-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
137 AM EDT Thu Jul 17 2025

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat Advisories are possible through Monday. Hot temperatures and
high humidity could push heat indices over 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-180545-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
137 AM EDT Thu Jul 17 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

21

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:36 PM EDTHeat AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender, Robeson30 hr

Nearby

Beach Hazards Statements in North Carolina, 2025Beach Hazards Statements in South Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.